Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Pocatello, ID

July 2, 2013Clark County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 2, 2013, 7:19 PM MDT for Clark County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 7:19 PM MDT (01:19 UTC)
Expired
Jul 2, 2013, 10:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Clark County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5680 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WGUS55 KPIH 030119
FFWPIH
IDC033-030415-
/O.NEW.KPIH.FF.W.0002.130703T0119Z-130703T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
719 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 1015 PM MDT

* AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL CLARK COUNTY...
  RURAL WESTERN CLARK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4416 11239 4419 11289 4424 11288 4424 11282
      4440 11282 4444 11284 4449 11278 4451 11271
      4449 11266 4449 11254 4447 11250 4448 11246
      4445 11240

$$

DMH
2 follow-up statements
820 
WGUS75 KPIH 030249
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
849 PM MDT TUE JUL 2 2013

IDC033-030415-
/O.CON.KPIH.FF.W.0002.000000T0000Z-130703T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-
849 PM MDT TUE JUL 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL CLARK COUNTY...

AT 842 PM MDT...FLASH FLOODING REMAINS POSSIBLE FOR AREAS ALONG THE 
MEDICINE LODGE CREEK AND ITS TRIBUTARIES. EVEN THOUGH RAIN MAY HAVE 
STOPPED OVER THE WARNED AREA...RUNOFF MAY CONTINUE TO FLOW FROM 
HIGHER ELEVATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4416 11239 4419 11289 4424 11288 4424 11282
      4440 11282 4444 11284 4449 11278 4451 11271
      4449 11266 4449 11254 4447 11250 4448 11246
      4445 11240

$$

DMH
025 
WGUS75 KPIH 030406
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1006 PM MDT TUE JUL 2 2013

IDC033-030415-
/O.EXP.KPIH.FF.W.0002.000000T0000Z-130703T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-
1006 PM MDT TUE JUL 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR CENTRAL
CLARK COUNTY...

RAIN HAS ENDED OVER THE WARNED AREA AND THE THREAT OF FLOODING HAS 
DIMINISHED. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 4416 11239 4419 11289 4424 11288 4424 11282
      4440 11282 4444 11284 4449 11278 4451 11271
      4449 11266 4449 11254 4447 11250 4448 11246
      4445 11240

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:17 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT TUE JUL 2 2013

.SHORT TERM...THE CENTER OF THE HIGH PRESSURE RIDGE IS LOCATED
NEAR THE EXTREME SOUTHWEST CORNER OF IDAHO THIS AFTERNOON.
SATELLITE WATER VAPOR IMAGERY SHOWS A DISTURBANCE IN SOUTHEAST
OREGON ROTATING TOWARDS THE CENTRAL MOUNTAINS. IN THE
MEANTIME...SURFACE HEATING IS LEADING TO INSTABILITY AND SOME
CONVECTIVE CELLS JUST BEGINNING TO DEVELOP BETWEEN BLUE DOME AND
CRATERS OF THE MOON. MID LEVEL STEERING WINDS MOSTLY NORTHERLY SO
WHATEVER CELLS DEVELOP SHOULD TRACK DOWN TOWARDS RICH FIELD AREA.
WEDNESDAY...SHORT WAVE PASSING THROUGH ALBERTA WITH ANOTHER ON THE
HEELS APPROACHING BRITISH COLUMBIA WILL HELP FLATTEN THE HIGH
PRESSURE RIDGE AND BRING TEMPERATURES DOWN 3 TO 5 DEGREES. WE
CONTINUE TO RELY ON THE NAM MODEL AS IT HAS HANDLED THE CONVECTION
UNDER THE RIDGE BETTER. BY WEDNESDAY AFTERNOON MUCH OF THE DEEPER
MOISTURE SHOULD ROTATE INTO THE CARIBOU AND SOUTH CENTRAL
HIGHLANDS SO AFTERNOON SHOWERS AND THUNDERSTORMS WERE INCREASED IN
THAT AREA.

.LONG TERM...THURSDAY...THE STRONGER SHORT WAVE MOVING INTO
BRITISH COLUMBIA WITH A LEADING SURFACE CO9COLD FRONT ACROSS THE PAN
HANDLE GRADUALLY THROUGH FRIDAY BRINGS COLDER AIR SOUTHWARD. THE
FRONT TRAILS INTO STANLEY AREA AROUND MID NIGHT THURSDAY NIGHT AND
DRAGS EASTWARD ACROSS THE FORECAST AREA FRIDAY...ALTHOUGH MODELS
DO NOT SUGGEST A LOT OF WINDS WITH THE FRONT. KEPT A CHANCE OF
MOUNTAIN SHOWERS AND ISOLATED THUNDERSTORMS IN BOTH THURSDAY AND
FRIDAY AND LOWERED VALLEY TEMPERATURES TO NEAR 90F. GFS IS MUCH
QUICKER TO BRING DRIER AIR IN FROM THE WEST OVER THE ECMWF AND
THAT TREND PERSISTS INTO NEXT WEEK. FOR NOW...MAINTAINED A SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS EACH DAY AND
TEMPERATURES NEAR 90F IN THE LOWER VALLEYS. RS

&&

.AVIATION...LOOK FOR VICINITY THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY EVENING BECAUSE OF MONSOONAL MOISTURE AND HEATING. KSUN STANDS
THE BEST CHANCE OF THUNDERSTORMS ON STATION THIS AFTERNOON INTO
EARLY EVENING. EXPECT GUSTY WINDS AND FREQUENT LIGHTING IN AND
AROUND THUNDERSTORMS. LOOK FOR A BETTER CHANCE OF THUNDERSTORMS ON
WEDNESDAY AFTERNOON FOR ALL TAF SITES. WYATT

&&

.FIRE WEATHER...MONSOONAL MOISTURE WORKING AROUND AN AREA OF HIGH
PRESSURE WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS FOR MUCH
OF THE WEEK. GUSTY OUTFLOW WINDS AND FREQUENT LIGHTNING ARE POSSIBLE
NEAR STORMS. LOOK FOR BREEZY WINDS ON FRIDAY WITH AN ARRIVAL OF A
WEAK COLD FRONT. ADDITIONALLY....EXPECT SLIGHTLY COOLER WEATHER
FRIDAY THROUGH THE WEEKEND. WYATT/VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 2, 3:43 AM MDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
343 AM MDT TUE JUL 2 2013

IDZ017>025-031-032-030945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
343 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST IDAHO. EXTREMELY HOT CONDITIONS
WILL AGAIN CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 2, 3:12 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT TUE JUL 2 2013

IDZ019-020-022200-
CLARK ID-JEFFERSON ID-
312 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CAMAS..MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4383 11212 4378 11245 4410 11248 4413 11224
TIME...MOT...LOC 2112Z 352DEG 16KT 4401 11234

EP/DH
Special weather statement, Jul 2, 3:53 PM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT TUE JUL 2 2013

IDZ020-022245-
BINGHAM ID-BUTTE ID-
353 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ARCO..MOVING SOUTH AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4329 11321 4359 11332 4368 11310 4338 11289
TIME...MOT...LOC 2153Z 344DEG 18KT 4356 11317

EP/DH
Special weather statement, Jul 2, 4:27 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
427 PM MDT TUE JUL 2 2013

IDZ017-020-022315-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BLAINE ID-
427 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
CENTRAL INL TO 14 MILES SOUTHWEST OF SOUTHWEST INL..AND MOVING EAST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4328 11294 4328 11300 4326 11301 4313 11335
      4344 11345 4369 11275 4347 11242
TIME...MOT...LOC 2227Z 272DEG 9KT 4356 11282 4340 11318

EP/DH
Special weather statement, Jul 2, 5:38 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT TUE JUL 2 2013

IDZ018-032-030045-
CUSTER ID-
538 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 645 PM MDT

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHALLIS..MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CHALLIS...

LAT...LON 4439 11389 4420 11435 4453 11449 4461 11427
TIME...MOT...LOC 2338Z 331DEG 11KT 4449 11431

DMH
Local storm report, Jul 2, 5:39 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
539 PM MDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             5 W CHALLIS             44.50N 114.33W
07/02/2013  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jul 2, 6:54 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
654 PM MDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            CHALLIS                 44.51N 114.22W
07/02/2013                   CUSTER             ID   LAW ENFORCEMENT

            SHERIFFS OFFICE IN CUSTER COUNTY REPORTS 1 FOOT FLOODING
            NEAR GARDEN CREEK THAT IS AFFECTING POWER AND TELEPHONE
            POLES.

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:50 PM MDTFlash Flood WarningPIHCuster3 hr
Jul 2, 8:44 PM MDTFlash Flood WarningPIHCuster3 hr
Jul 3, 10:56 AM MDTFlash Flood WatchPIH8 hr
Jul 3, 3:01 PM MDTSpecial Weather StatementPIHCamas59 min
Jul 3, 5:51 PM MDTSpecial Weather StatementPIHBingham54 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.